Advertisement

Mathematische Zeitschrift

, Volume 260, Issue 2, pp 355–375 | Cite as

Non-homogeneous generalized Newtonian fluids

  • Jens Frehse
  • Michael Růžička
Article

Abstract

We show the existence of weak solutions to the system describing the motion of incompressible, non-homogeneous generalized Newtonian fluids if the extra stress tensor S(ρ, D) possesses p-structure with \({p \ge \frac {3d+2}{d+2}}\) and variable viscosity. The limiting process in the equation of motion is justified by a variational argument, which is new in this context.

Keywords

Weak Solution Dirichlet Boundary Condition Orlicz Space Stokes Problem Global Weak Solution 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Antontsev, S.N., Kazhikhov, A.V.: Mathematical questions of the dynamics of nonhomogeneous fluids (Russian), Novosibirsk. Gosudarstv. Univ., Novosibirsk. In: Lecture Notes. Novosibirsk State University (1973)Google Scholar
  2. 2.
    Antontsev, S.N., Kazhikhov, A.V., Monakhov, V.N.: Boundary value problems in mechanics of nonhomogeneous fluids. In: Studies in Mathematics and its Applications (translated from the Russian), vol. 22. North-Holland, Amsterdam (1990)Google Scholar
  3. 3.
    Bellout H., Bloom F. and Nečas J. (1994). Young measure-valued solutions for non-Newtonian incompressible fluids. Comm. PDE 19: 1763–1803 zbMATHCrossRefGoogle Scholar
  4. 4.
    Brezis H. (1983). Analyse fonctionnelle, Théorie et applications. Masson, Paris zbMATHGoogle Scholar
  5. 5.
    DiBenedetto E. (1993). Universitext. Springer, New York Google Scholar
  6. 6.
    Diening L., Ebmeyer C. and Růžička M. (2007). optimal convergence for the implicit space-time discretization of parabolic systems with p-structure. SINUM 45: 457–472 zbMATHGoogle Scholar
  7. 7.
    Diening, L., Ettwein, F.: Fractional estimates for non-differentiable elliptic systems with general growth. Forum Math. (2006, accepted)Google Scholar
  8. 8.
    Diening L. and Růžička M. (2005). Strong solutions for generalized Newtonian fluids. J. Math. Fluid Mech. 7: 413–450 zbMATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Diening, L., Růžička, M.: Error estimates for interpolation operators in Orlicz–Sobolev spaces and quasi norms. Num. Math. (2007). doi: 10.1007/s00211-007-0079-9 Google Scholar
  10. 10.
    Diening, L., Růžička, M., Wolf, J.: Existence of weak solutions to the equations of unsteady motion of generalized Newtonian fluids: Lipschitz truncation method (in preparation)Google Scholar
  11. 11.
    DiPerna R.J. and Lions P.L. (1989). Ordinary differential equations, transport theory and Sobolev spaces. Invent. Math. 98(3): 511–547 zbMATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Evans, L.C.: Weak Convergence methods for nonlinear partial differential equations. In: CBMS Regional Conference Series in Mathematics, vol. 74. Published for the Conference Board of the Mathematical Sciences, Washington, DC (1990)Google Scholar
  13. 13.
    Fernández-Cara E., Guillén-González F. and Ortega R.R. (1997). Some theoretical results for viscoplastic and dilatant fluids with variable density. Nonlinear Anal. 28(6): 1079–1100 zbMATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Frehse, J., Málek, J., Steinhauer, M.: On Existence result for fluids with shear dependent viscosity—unsteady flows. In: J[["a]]ger, W., Nečas, J., John, O., Najzar, K., Stará, J. (eds.) Partial Differential Equations, pp. 121–129. Chapman & Hall, London (2000)Google Scholar
  15. 15.
    Galdi, G.P.: An introduction to the mathematical theory of the navier-stokes equations. In: Linearized Steady Problems, Tracts in Natural Philosophy, vol. 38. Springer, New York (1994)Google Scholar
  16. 16.
    Galdi G.P., Simader C.G. and Sohr H. (1994). On the Stokes problem in Lipschitz domains. Ann. Mat. Pura Appl. 167(4): 147–163 zbMATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Giaquinta M., Modica G. and Souček J. (1998). Cartesian currents in the calculus of variations. I, Ergebnisse der Mathematik und ihrer Grenzgebiete. 3. Folge. vol. 37. Springer, Berlin Google Scholar
  18. 18.
    Giusti E. (1994). Metodi Diretti nel Calcolo delle Variazioni. Unione Matematica Italiana, Bologna zbMATHGoogle Scholar
  19. 19.
    Guillén-González F. (2004). Density-dependent incompressible fluids with non-Newtonian viscosity. Czechoslovak Math. J. 54(3): 637–656 zbMATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    Morrey C.B. Jr. (1966). Die Grundlehren der mathematischen Wissenschaften, Band 130. Springer, New York Google Scholar
  21. 21.
    Kazhikhov A.V. (1974). Solvability of the initial-boundary value problem for the equations of the motion of an inhomogeneous viscous incompressible fluid. Dokl. Akad. Nauk SSSR 216: 1008–1010 MathSciNetGoogle Scholar
  22. 22.
    Kufner A., John O. and Fuč’ık S. (1977). Function Spaces. Academia, Praha zbMATHGoogle Scholar
  23. 23.
    Ladyzhenskaya O.A. (1967). New equations for the description of motion of viscous incompressible fluids and solvability in the large of boundary value problems for them. Proc. Stek. Inst. Math. 102: 95–118 Google Scholar
  24. 24.
    Ladyzhenskaya O.A. (1969). The Mathematical Theory of Viscous Incompressible Flow, 2nd edn. Gordon and Breach, New York zbMATHGoogle Scholar
  25. 25.
    Lions J.L. (1969). Quelques Méthodes de Résolution des Problèmes aux Limites Non Linéaires. Dunod, Paris zbMATHGoogle Scholar
  26. 26.
    Lions, P.L.: Mathematical topics in fluid mechanics, vol. 1. In: Incompressible Models, Oxford Science Publications. Oxford Lecture Series in Mathematics and its Applications, vol. 3. The Clarendon Press Oxford University Press, New York (1996)Google Scholar
  27. 27.
    Málek J., Nečas J., Rokyta M., Růžička, M.: Weak and measure-valued solutions to evolutionary PDEs. In: Applied Mathematics and Mathematical Computations, vol. 13. Chapman & Hall, London (1996)Google Scholar
  28. 28.
    Málek J., Nečas J. and Růžička M. (1993). On the non-Newtonian incompressible fluids. Math. Models Methods Appl. Sci. 3: 35–63 zbMATHCrossRefMathSciNetGoogle Scholar
  29. 29.
    Málek J., Nečas J. and Růžička M. (2001). On weak solutions to a class of non-newtonian incompressible fluids in bounded three-dimensional domains. The case p ≥ 2. Adv. Diff. Equ 6: 257–302 zbMATHGoogle Scholar
  30. 30.
    Málek J., Rajagopal K.R. and Růžička M. (1995). Existence and regularity of solutions and the stability of the rest state for fluids with shear dependent viscosity. Math. Models Methods Appl. Sci. 5: 789–812 zbMATHCrossRefMathSciNetGoogle Scholar
  31. 31.
    Málek, J., Rajagopal, K.R.: Mathematical issues concerning the Navier-Stokes equations and some of its generalizations. In: Handbook of Differential Equations, pp. 371–459. Elsevier/North-Holland, Amsterdam (2005)Google Scholar
  32. 32.
    Méalek J., Růžička M. and Shelukhin V.V. (2005). Herschel–Bulkley Fluids: Existence and Regularity of Steady Flows. M3AS 15(12): 1845–1861 Google Scholar
  33. 33.
    Musielak J. (1983). Orlicz Spaces and Modular Spaces. Springer, Berlin zbMATHGoogle Scholar
  34. 34.
    Nouri A. and Poupaud F. (1995). An existence theorem for the multifluid Navier–Stokes problem. J. Differ. Equ. 122(1): 71–88 zbMATHCrossRefMathSciNetGoogle Scholar
  35. 35.
    Rao, M.M., Ren, Z.D.: Theory of Orlicz spaces. In: Monographs and Textbooks in Pure and Applied Mathematics, vol. 146. Marcel Dekker Inc., New YorkGoogle Scholar
  36. 36.
    Retelsdorf, K.: Existenz für inhomogene Nicht-Newtonsche Flüssigkeiten. Diploma thesis, University Freiburg (2002)Google Scholar
  37. 37.
    Růžička, M., Diening, L.: Non-Newtonian fluids and function spaces. In: Proceedings of NAFSA 2006, Prague, pp. 95–144 (2007)Google Scholar
  38. 38.
    Simon J. (1987). Compact sets in the space L p(0, T; B). Ann. Mat. Pura Appl. 146(4): 65–96 zbMATHMathSciNetGoogle Scholar
  39. 39.
    Simon J. (1989). Sur les fluides visqueux incompressibles et non homogènes. C. R. Acad. Sci. Paris Sér. I Math. 309(7): 447–452 zbMATHGoogle Scholar
  40. 40.
    Simon J. (1990). Nonhomogeneous viscous incompressible fluids: existence of velocity, density and pressure. SIAM J. Math. Anal. 21(5): 1093–1117 zbMATHCrossRefMathSciNetGoogle Scholar
  41. 41.
    Wolf J. (2007). Existence of weak solutions to the equations of nonstationary motion of non-Newtonian fluids with shear-dependent viscosity. J. Math. Fluid Mech. 9: 104–138 zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag 2007

Authors and Affiliations

  1. 1.Institute of Applied MathematicsUniversity BonnBonnGermany
  2. 2.Institute of Applied MathematicsAlbert-Ludwigs-University FreiburgFreiburgGermany

Personalised recommendations